Gammagard IVIG side effects

This topic contains 3 replies, has 4 voices, and was last updated by  fellowcidpguy 2 weeks, 5 days ago.

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #116120

    BryanF
    Participant

    Last Wednesday, when I went to my infusion session, the hospital didn’t have my usual Privigen brand available and I was given Gammagard. IVIG is IVIG I thought.

    And boy did I think wrong!

    Since July, my CIDP has been acting up with combinations of numbness and weakness. At one point, earlier this year, I felt like I was at 90% of my old self and I was very happy.

    Since July, it feels like I’m back at 75% or worse…

    Anyway, at the end of the treatment with Gammagard, I felt wiped out.

    At work the next day, I felt very weak and my legs felt like I was walking with two pirate peg legs as my legs. And both of my feet were numb and it was very hard to move my feet from the heel forward.

    I ended up going home after a few hours and just sleeping for the rest of day.

    One week later, I still feel the effects. I’m still wiped out, my feet still feel very stiff, I’m still a bit weak, I’m short of breath and I even lost my sense of taste to a great degree.

    Looking back at previous posts, it is obvious that different brands can cause drastic side effects for different people.

    I contacted my doctor and he’s looking into why brand was changed and he has ordered Privigen for the next round.

    Also we chatted a bit about plasma exchange in combination with IVIG to see if we can’t improve things.

    I’ll be honest, my reaction to the Gammagard has me bummed out. I’ve fought this flair up all summer. And then my IVIG had things even worse this week. Additionally, I’ve been on high doses of prednisone since July and the only thing that has done for me is to add 30 pounds. And of course, those 30 pounds don’t help the situation at all.

    I’m at the point that Plasma Exchange looks to be an appealing alternative.

    #116121

    Jim-LA
    Participant

    Hi Bryan,

    If there is something about the Ig that you are allergic to, or makes you ill in some way, you could switch to the other treatment method of Plasma Exchange. But we can’t switch back and forth between PE and IVIg, they will cancel each other out. It would make more sense to do PE for maybe a week, rest several days, then follow with IVIg for a week. Insurance companies have different policies regarding justification for PE, although much of that is the same as for Ig products.

    The other thing to consider is that maybe there is something in Gammagard that you don’t tolerate well. Maybe switching to another brand would make it more tolerable. Check with your doctor about that. Here is a comparison of the major brands:
    http://primaryimmune.org/wp-content/uploads/2017/02/IVIG-Chart-2.2017.pdf

    #116245

    Jeff Battistoni
    Participant

    Hi Bryan. This is my first post ever. I had the opposite situation from you. I had been receiving Gammagard infusions for 18 months without problem. They had really helpd. Then, in December of 2018, my Infusion Center switched to Privigen. After a couple of days of infusions, I had a bad reaction. My muscles burned at night throughout my body and my joints ached. I felt terribe for a few weeks, feeling as though I hadn’t been infused at all. I battled with my insurance company, Infusion Center and product supplier to try to get Gammagard again, but was not successful. I decided to give Privigen one more try. My reaction the second time (January, 2019) was worse than the previous time. The burning and pain a night were extremely hard to tolerate and I barely got any sleep. I had to discontinue the infusions (I got 3 out of 5 and then stopped). So, I am someone who did well with Gammagard, but couldn’t tolerate Privigen.

    One doctor noted that Gammagard is made with Glycine as the stabilizing agent, whereas Privigen is made with Proline. He thought my body might have had an adverse reaction to the Proline. This makes sense except that I think both are naturally occurring amino acids and both are in our bodies anyway.

    I have been told that there is a shortage of Gammagard, but I am stuck in the middle of a battle between my insurance company, the product supplier and my Infusion Center.

    Best wishes to you. Jeff

    #116267

    fellowcidpguy
    Participant

    Hello Brian,

    I have not been on the site for a long time but good to see you still here. I am sorry the Gammagard did not work well for you. If you remember, we were diagnosed about the same time and I have been on Gammunex the entire 2+ years for my infusions. No added steroids. I have to say I am probably still very stable compared to others but I have had different reactions/symptoms over the last few months. More joint pain in the knees and some inflammation in my left forearm. I worry that the infusions may not be as effective after this long of a period but I still have some pretty good days and my neuro says I am doing great (I beg to differ some times :). Still taking Lyrica 3 times a day to control the nervy feeling mainly in feet and lower legs. Tried to cut back to 2 a day but those dang creepy crawlies were showing up again. While I have accepted my CIDP fate, I cant help but think of the good ’old days before all of this but I have a co-worker that at 49 years of age was diagnosed with stage 4 colon cancer so who am I to feel sorry for myself. I hope you at least are still able to play some golf.

    Jim, good to see you are still on here helping so many with your knowledge. How are you doing? The last I remember you were on the Remuxitab (sp)?

    Any insights into CBD oil for inflammation pain?

    Jeff in Houston

Viewing 4 posts - 1 through 4 (of 4 total)

You must be logged in to reply to this topic.